Experts have said GPs must use block capitals when writing prescriptions after a woman was mistakenly given erectile dysfunction cream for a dry eye
The unnamed patient, from Glasgow, had to be treated in hospital after she was given the wrong medication due to a mix-up. She suffered with blurred vision, a swollen eyelid and redness and discomfort immediately after putting the cream into her eye.
On attending the emergency department of a Glasgow hospital, the patient was found to have conjunctivitis and a defect on her cornea. However, the erectile dysfunction cream that was dispensed to her had a similar name, Vitaros, to the eye lubricant she was actually prescribed – VitA-POS.
Eye doctors from Glasgow’s Tennent Institute of Ophthalmology, who treated the woman, have now written an article on the case in BMJ Case Reports, the medical journal
“It is unusual in this case that no individual, including the patient, general practitioner or dispensing pharmacist, questioned erectile dysfunction cream being dispensed to a female patient with ocular application instructions.
“We would like to raise awareness that medications with similar spellings exist,” the report said.